High resolution finite volume methods on arbitrary grids via wave propagation
R. J. LeVeque, J. Comput. Phys., 78 (1988), 36-63.

Abstract. In previous work by the author, a generalization of Godunov's method for systems of conservation laws has been developed and analyzed that can be applied with arbitrary time steps on arbitrary grids in one space dimension. Stability for arbitrary time steps is achieved by allowing waves to propagate through more than one mesh cell in a time step. In this paper the method is extended to second-order accuracy and to a finite volume method in two space dimensions. This latter method is based on solving one-dimensional normal and tangential Riemann problems at cell interfaces and again propagating waves through one or more mesh cells. By avoiding the usual time step restriction of explicit methods, it is possible to use reasonable time steps on irregular grids where the minimum cell area is much smaller than the average cell. Boundary conditions for the Euler equations are discussed and special attention is given to the case of a Cartesian grid cut by an irregular boundary. In this case small grid cells arise only near the boundary, and it is desirable to use a time step appropriate for the regular interior cells. Numerical results in two dimensions show that this can be achieved.

JCP webpage for this paper

bibtex entry:

  author =       "R. J. LeVeque",
  title =        "High resolution finite volume methods on arbitrary
                 grids via wave propagation",
  journal =      "J. Comput. Phys.",
  volume =       "78",
  pages =        "36--63",
  year =         "1988",

Back to Recent Publication list